Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 25, NWS Tucson, AZ

July 27, 2005Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 27, 2005, 6:21 PM MST for Cochise County, Arizona. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2005, 6:21 PM MST (01:21 UTC)
Expired
Jul 27, 2005, 7:15 PM MST
In force
54 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 62 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2005-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 645 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2005-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
645 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
2127 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 280121
FFWTWC
AZC003-280315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
621 PM MST WED JUL 27 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA

* UNTIL 815 PM MST

* AT 621 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAINFALL FROM A THUNDERSTORM CLUSTER OVER THE COCHISE AND    
  DRAGOON AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  COCHISE....DRAGOON...AND THE DRAGOON MOUNTAINS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES 
AND SMALL CREEKS INCLUDING SHEEP WASH...TEXAS CANYON...AND DRAGOON 
WASH.

LAT...LON 3195 11018 3172 10988 3184 10967 3214 10980
      3213 11013

$$

WEATHER.GOV/TUCSON

SCHAFFNER
2 follow-up statements
000 
WGUS75 KTWC 280221
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
721 PM MST WED JUL 27 2005

AZC003-280315-
COCHISE AZ-
721 PM MST WED JUL 27 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 815 PM MST FOR CENTRAL
COCHISE COUNTY...

AT 721 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAINFALL AMOUNTS OF ONE TO THREE INCHES FROM A THUNDERSTORM CLUSTER 
THAT PASSED OVER THE WARNED AREA EARLIER. WATER CONTINUES TO RUNOFF 
AND FLOW IN LOCAL WASHES.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED 
TO...DRAGOON...COCHISE...TEXAS CANYON...SHEEP WASH...AND DRAGOON 
WASH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS...STREAMS...AND COUNTRY ROADS. MOTORISTS SHOULD CAUTION WHILE 
DRIVING AND NEVER CROSS A FLOWING WASH...REMEMBER TO TURN 
AROUND...DO NOT DROWN.

LAT...LON 3195 11018 3172 10988 3184 10967 3214 10980
      3213 11013

$$

WEATHER.GOV/TUCSON

SCHAFFNER
000 
WGUS75 KTWC 280309
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
808 PM MST WED JUL 27 2005

AZC003-280315-
COCHISE AZ-
808 PM MST WED JUL 27 2005

...THE FLASH FLOOD WARNING FOR CENTRAL COCHISE COUNTY IS CANCELLED...

EXCEPT FOR LIGHT RAIN...RAINFALL HAS ENDED OVER THE WARNED AREA AND 
THERE HAVE BEEN NO REPORTS OF FLOODING AT THE CURRENT TIME. AS A 
RESULT...THE FLASH FLOOD WARNING FOR CENTRAL COCHISE COUNTY HAS BEEN 
CANCELED. AS THERE MAY STILL BE WATER IN ISOLATED SPOTS...MOTORISTS 
SHOULD USE CAUTION WHILE DRIVING...IN PARTICULAR AT NIGHT AS IT IS 
MORE DIFFICULT TO SEE WATER.

LAT...LON 3195 11018 3172 10988 3184 10967 3214 10980
      3213 11013

$$

WEATHER.GOV/TUCSON

SCHAFFNER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:00 PM MST, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 27, 3:00 PM MST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
300 PM MST WED JUL 27 2005

.SYNOPSIS...ABUNDANT MOISTURE IN PLACE COMBINED WITH DAYTIME HEATING
WILL BRING ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS TO SOUTHEAST ARIZONA. SOME DRIER AIR MAY SPREAD INTO
NORTHERN AND WESTERN PORTIONS OF ARIZONA THURSDAY FOR A DECREASE IN
SHOWER AND THUNDERSTORM ACTIVITY IN THOSE AREAS. OTHERWISE...HIGH
PRESSURE ALOFT WILL CONTINUE ACROSS THE SOUTHWESTERN UNITED STATES
THROUGH THE UPCOMING WEEKEND...RESULTING IN A CHANCE OF SHOWERS AND
THUNDERSTORMS.
&&

.DISCUSSION...THE LATEST GOES-10 PRECIPITABLE WATER IMAGERY
INDICATED SIGNIFICANT MOISTURE ACROSS SOUTHEAST ARIZONA TODAY. IN
FACT...THE 12Z KTUS UPPER AIR SOUNDING INDICATED A PRECIPITABLE
WATER VALUE OF 1.56 INCHES. THE SOUNDING ALSO INDICATED A COOLING IN
MID LEVELS OVER THE PAST 24 HOURS...INCREASING LAPSE RATES FOR THIS
AFTERNOON AND THUS INCREASING THE INSTABILITY OVER YESTERDAY.

THE LATEST WATER VAPOR SATELLITE IMAGERY INDICATED THAT THE UPPER
RIDGE WAS CENTERED OVER CENTRAL CALIFORNIA...WITH A WEAK TROUGH
AHEAD OF THIS RIDGE EXTENDING ACROSS EASTERN ARIZONA. THIS WEAKNESS
ALOFT WILL AID THUNDERSTORM DEVELOPMENT TODAY. THERE IS A SURFACE
BOUNDARY SETUP ACROSS THE SOUTHEAST CORNER OF AZ...EXTENDING FROM
GREENLEE COUNTY TO SANTA CRUZ COUNTY...THANKS TO A BACKDOOR FRONT
NUDGING ITS WAY IN FROM THE EAST. THIS APPEARS THAT IT IS SERVING AS
THE BOUNDARY WHICH CONVECTION IS FIRING ALONG THIS AFTERNOON. PLENTY
OF STRONG STORMS MOVING SOUTHWEST THROUGH GREENLEE COUNTY ATTM. AM
CONCERNED THAT WE MAY SEE TRAINING STORMS ALONG THIS BOUNDARY AS
THESE STORMS MOVE SOUTHWEST AT 20 MPH. WE WILL HAVE TO KEEP A REAL
CLOSE EYE ON TOTAL PCPN FALLING ALONG THIS BOUNDARY...ALONG WITH THE
USUAL SEVERE THREAT.

WE HAVE ALREADY SEEN A SHIFT/INCREASE IN THE STEERING FLOW FROM THE
NORTH AT 5 TO 10 MPH TO THE NORTHEAST AT 20 MPH AS THE H5 HIGH
CENTER CONTINUES TO MOVE FROM THE CENTRAL CALIFORNIA COAST INTO
SOUTHERN NEVADA THIS AFTERNOON. THIS INCREASE IN SHEAR HAS ALLOWED
THESE STORMS TO BETTER ORGANIZE...RESULTING IN NOT ONLY A RISK OF
FLASH FLOODING GIVEN THE MOIST LOW AND MID LEVELS...BUT ALSO
DAMAGING THUNDERSTORM OUTFLOWS.

OTHERWISE...HIGH PRESSURE ALOFT WILL SETUP ACROSS NORTHERN NEW
MEXICO BY LATE THIS WEEK RESULTING IN A MORE FAVORABLE MONSOONAL
FLOW PATTERN THROUGH THE UPCOMING WEEKEND. ISOLATED TO SCATTERED
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED...
WITH ISOLATED SEVERE AND LOCALIZED FLASH FLOODING ASSOCIATED WITH
THE STRONGER STORMS.

&&

.FIRE WEATHER...HIGH PRESSURE ALOFT WILL CONTINUE THE MONSOONAL FLOW
PATTERN FOR SOUTHEAST ARIZONA INTO THE UPCOMING WEEKEND. THIS WILL
RESULT IN A CONTINUED CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. GOOD OVERNIGHT RELATIVE HUMIDITY
RECOVERIES CAN BE EXPECTED WITH AFTERNOON MINIMUM HUMIDITIES
REMAINING ABOVE 15 PERCENT.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER.
EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE THIS
AFTERNOON...AND PERSIST INTO THE EVENING HOURS ACROSS SOUTHEAST
ARIZONA...INCLUDING THE VICINITY OF KTUS...KDUG...AND KOLS. CEILINGS
MAY BRIEFLY LOWER TO 4K FT AGL LATE THIS AFTERNOON AND EARLY EVENING
AT KDUG AND KOLS...WITH CEILINGS AROUND 6K FT AGL AT KTUS. VSBY OF
3-5SM CAN BE EXPECTED WITH THE STRONGER STORMS DUE TO HEAVY RAIN.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

RASMUSSEN

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 27, 9:15 AM MST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
915 AM MST WED JUL 27 2005

AZZ019-029>035-281400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-
TOHONO OODHAM NATION-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
915 AM MST WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...THE ABUNDANT MOISTURE IN PLACE ACROSS SOUTHEAST ARIZONA
COMBINED WITH DAYTIME HEATING WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING LATE THIS MORNING AND INTO THE EARLY
AFTERNOON HOURS. INITIAL STORM DEVELOPMENT WILL GENERALLY BE OVER
THE HIGHER TERRAIN TO THE EAST OF TUCSON. THESE STORMS WILL
INITIALLY STAY NEAR THE MOUNTAINS INCREASING THE THREAT OF FLASH
FLOODING OVER THE HIGHER TERRAIN. HOWEVER..STORMS WILL BEGIN TO MOVE
OFF OF THE MOUNTAINS BY THIS AFTERNOON AND ORGANIZE AS THEY MOVE
SOUTHWEST AT 10 TO 15 MPH. THE PRIMARY HAZARD WITH THESE STORMS WILL
BE HEAVY RAINFALL LEADING TO LOCALIZED FLASH FLOODING...WITH A
SECONDARY THREAT OF DAMAGING WINDS.

DISCUSSION...THE LATEST GOES-10 PRECIPITABLE WATER SATELLITE IMAGERY
INDICATED ABUNDANT MOISTURE IN BOTH THE LOWER AND MID LEVELS OF THE
ATMOSPHERE THIS MORNING. THIS IS SUPPORTED BY THE 12Z KTUS UPPER AIR
SOUNDING...WHICH NOT ONLY INDICATED AN INCREASE IN MID LEVEL
MOISTURE OVER THE PAST 24 HOURS...BUT DEPICTED A PRECIPITABLE WATER
VALUE OF 1.56 INCHES. THE SOUNDING ALSO INDICATED A COOLING IN MID
LEVELS OVER THE PAST 24 HOURS...INCREASING LAPSE RATES FOR THIS
AFTERNOON AND THUS INCREASING THE INSTABILITY OVER YESTERDAY.

THE LATEST WATER VAPOR SATELLITE IMAGERY INDICATED AN UPPER RIDGE
OVER THE GREAT BASIN...WITH A WEAK TROUGH EXTENDING ACROSS EASTERN
ARIZONA. THIS WEAKNESS ALOFT WILL ENHANCE CONVECTIVE DEVELOPMENT
TODAY. THERE APPEARS TO BE A LACK OF A MOISTURE BOUNDARY TO FOCUS
CONVECTION ALONG TODAY. ALTHOUGH A MOISTURE BOUNDARY EXISTS ACROSS
THE SOUTHEAST CORNER OF THE STATE THIS MORNING...IT WILL CONTINUE TO
PUSH EAST OUT OF THE REGION BY THIS AFTERNOON. THERE IS HOWEVER A
SURFACE BOUNDARY SETUP ACROSS THE SOUTHEAST CORNER OF THE STATE
THANKS TO A BACKDOOR FRONT NUDGING ITS WAY IN FROM THE EAST. THIS
WILL AID CONVECTIVE DEVELOPMENT TODAY.

AS THE MID LEVEL HIGH CENTER MOVES FROM THE CENTRAL CALIFORNIA
COAST INTO SOUTHERN NEVADA BY LATE THIS AFTERNOON...WE WILL SEE A
SHIFT/INCREASE IN THE STEERING FLOW FROM THE NORTH AT 5 TO 10 MPH TO
THE NORTHEAST AT 10 TO 15 MPH. THUNDERSTORMS WILL INITIALLY DEVELOP
OVER THE HIGHER TERRAIN TO THE EAST OF TUCSON LATER THIS MORNING AND
EARLY THIS AFTERNOON...ESPECIALLY ALONG THE SURFACE BOUNDARY BUT
WILL STRUGGLE TO PUSH OFF THE MOUNTAINS INTO THE VALLEYS DUE TO THE
WEAK STEERING FLOW. THIS WILL LIMIT THE THREAT OF HEAVY RAINFALL TO
THE SKY ISLANDS EARLY THIS AFTERNOON...RESULTING IN A RISK OF FLASH
FLOODING. AS WE GET INTO THE LATE AFTERNOON...THESE STORMS WILL
BEGIN TO PUSH SOUTHWEST AT 10 TO 15 MPH INTO THE VALLEYS. THE
INCREASE IN SHEAR DURING THE AFTERNOON WILL ALLOW STORMS TO BETTER
ORGANIZE...RESULTING IN NOT ONLY A RISK OF FLASH FLOODING GIVEN THE
MOIST LOW AND MID LEVELS...BUT ALSO INCREASE THE RISK OF DAMAGING
THUNDERSTORM OUTFLOWS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH PRESSURE ALOFT WILL SETUP ACROSS NORTHERN NEW MEXICO BY LATE
THIS WEEK. THIS WILL RESULT IN A MORE FAVORABLE MONSOONAL FLOW
PATTERN THROUGH THE UPCOMING WEEKEND. ISOLATED TO SCATTERED
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED...
WITH ISOLATED SEVERE AND LOCALIZED FLASH FLOODING ASSOCIATED WITH
THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 27, 2:39 PM MST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
239 PM MST WED JUL 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     HAIL             45 N MORENCI            33.70N 109.33W
07/27/2005  1.00 INCH        GREENLEE           AZ   TRAINED SPOTTER

            FELL BETWEEN HANNAGAN MEADOW AND ALPINE ALONG HIGHWAY
            191.

&&

PYTLAK
Local storm report, Jul 27, 3:35 PM MST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
335 PM MST WED JUL 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     DUST STORM       MARANA                  32.41N 111.17W
07/27/2005                   PIMA               AZ   LAW ENFORCEMENT

            VISIBILITY 1/4 MILE AT I-10 AND TANGERINE. VERY STRONG
            WINDS ALSO NOTED.

0311 PM     FLASH FLOOD      MARANA                  32.41N 111.17W
07/27/2005                   PIMA               AZ   LAW ENFORCEMENT

            STREET FLOODING ALONG TANGERING RD.

0315 PM     TSTM WND DMG     10 W TUCSON             32.20N 111.06W
07/27/2005                   PIMA               AZ   LAW ENFORCEMENT

            4 POWER POLES DOWNED AT MANVILLE AND RESERVATION ROADS.

0325 PM     FLASH FLOOD      8 SW TUCSON             32.11N 110.99W
07/27/2005                   PIMA               AZ   LAW ENFORCEMENT

            STREET FLOODING ALONG VALENCIA RD. ON FAR SOUTHWEST SIDE
            OF TUCSON.

&&

PYTLAK
Local storm report, Jul 27, 5:22 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
522 PM MST WED JUL 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     FLASH FLOOD      10 N BENSON             32.11N 110.30W
07/27/2005                   COCHISE            AZ   TRAINED SPOTTER

            WASHES FLOWING AND RISING RAPIDLY BETWEEN BENSON AND
            CASCABEL ALONG CASCABEL ROAD.

&&

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:53 PM MSTFlash Flood WarningTWCPima112 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.